• Emma Louise Alvarez

What Is Cannabinoid Hyperemesis Syndrome (CHS), And Why Is Twitter Angry?


© Illustration by INJECTION - Alicia Lupieri


Weeding out fact from fiction.


Cannabis hyperemesis syndrome (CHS) is a condition linked to long-term cannabis use. Symptoms include persistent nausea, vomiting and abdominal pain. While CHS was first ascertained and researched in 2004 by a group of Australian researchers, since then research has been inconsistent and inconclusive. Studies indicate that the clearest correlation in rise of reported CHS conditions is linked to states in which recreational marijuana usage was not previously legalised. It is only in recent weeks that the mainstream media has increasingly reported on CHS, furthering the online debate.


In fact, it was a recent article published by CNN on the 17th of September that sparked Twitter outrage. The article title reads: “Uncontrollable vomiting due to marijuana use on rise, study finds,” where many Twitter users found the headline to be provocative, misleading, or part of “pharmaceutical propaganda.”


Twitter is divided and confused as to how serious the condition actually is and whether the media is blowing it out of proportion. But research does little to assuage public criticism. Dr. Sam Wang, a pediatric emergency medicine specialist and toxicologist at Children's Hospital Colorado, treats adolescents with the condition, and comments in the CNN article that there simply does not exist enough data. Not all long-term marijuana users are predisposed to developing CHS, where it is uncertain as to whether it is the frequency, duration of use, potency or any other variables that cause the onset of CHS.


Another setback in the understanding of CHS and the gathering of data lies within its diagnosis. CHS can be understood as a gastrointestinal illness, where its symptoms can also be associated with a variety of other illnesses. Dr. Adrian Elliot, head of the Emergency Department at Fairview Hospital, told the Berkshire Edge that linking nausea, vomiting and abdominal pain to marijuana usage and CHS can be “difficult in the emergency department setting.”


The CNN article concludes with a final warning from Dr. Wang about “concerns for the future,” where one Twitter user comments that more research is needed before claims can be made about potential dangers. Another Twitter user also implies that more studies need to be done into the different variables and suggests that the headline could be reworded to instead question whether weed dispensaries are using harmful chemicals. This is a factor not mentioned in the CNN article. The use of plant growth regulators (PGR) has become increasingly more common where new research also indicates adverse health effects in relation to these synthetic chemicals. (See: Drug Information Alerts Aotearoa New Zealand)


The conclusion is then relatively straightforward: there are too many uncontrolled variables to be able to understand why and how cannabis hyperemesis syndrome only affects certain people. However, it is important to stay safe and this is done by staying informed.


While CHS may be misdiagnosed and not frequently reported, Cleveland Clinic establishes that one study found that only 6% of cases of nausea, vomiting or abdominal pain reported in the emergency room turned out to be CHS. It is then important to acknowledge that a “rise” in cases of CHS can be a rise in the number of reported cases, or that merely the rise in cases runs concurrently with the rise in people using cannabis chronically as a result of the legalisation of recreational weed.


Either way: the condition still needs to be taken seriously. Stay safe & stay informed.